Format

Send to

Choose Destination
J Child Adolesc Psychopharmacol. 2015 Nov;25(9):671-3. doi: 10.1089/cap.2015.0024. Epub 2015 Aug 19.

Risperidone and Risk of Gynecomastia in Young Men.

Author information

1
1 Department of Ophthalmology and Visual Sciences, University of British Columbia , Vancouver, Canada .
2
2 Therapeutic Evaluation Unit, Provincial Health Services Authority and Child & Family Research Institute, University of British Columbia , Vancouver, Canada .
3
3 Departments of Epidemiology, Biostatistics, and Medicine, McGill University , Montreal, Canada .

Abstract

OBJECTIVE:

The purpose of this study was to quantify the risk of gynecomastia with risperidone in adolescent and young adult males.

METHODS:

We created a cohort of males 15-25 years of age from the IMS LifeLink database, and conducted a case-control study within the cohort by identifying all new cases of gynecomastia. For each case, 10 controls were selected and matched to the cases by age, follow-up, and calendar times (cases and controls had the same follow up time and cohort entry date). Rate ratios (RR) for current use of risperidone were computed adjusting for potential confounding variables.

RESULTS:

First diagnosis of gynecomastia was made based on International Classification of Diseases, 9th revision (ICD-9) for gynecomastia. There were 401,924 males ages 15-25 in the primary cohort. There were 1556 cases of gynecomastia and 15,560 corresponding controls. Current users of risperidone had approximately four times the risk of developing gynecomastia than non-users (RR=3.91, 95% CI=2.01-7.62). When the analysis was stratified to children and adolescents (≤18 years of age) taking risperidone, the risk of gynecomastia was five times higher than for non-users (RR=5.44, 95% CI=1.50-19.74).

CONCLUSIONS:

Risperidone is associated with an increase with the risk of gynecomastia in adolescent and young adult males.

PMID:
26287371
DOI:
10.1089/cap.2015.0024
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center